Ask a nurse

Do you have a question about cancer? Our Digital Nurse Ellen or one of our specialist nurses will aim to respond within 2 working days.

Painful hiccups

SweetRocket
Posted by

Hello I'm new & my husband has recently been diagnosed with lung cancer which has spread to his bones & lymph glands, he gets frequent hiccups, often at night which are annoying and painful as they tend to last for ages & then cause him much discomfort. He has had his first chemotherapy yesterday. He believes it's the tablets he takes for indigestion that cause it, but wondered if it's just another symptom & how he might cope with them? 

Kelly A - Macmillan

Hi SweetRocket,

Thanks for getting in touch and welcome to the online community. Frequent hiccups can be so irritable and uncomfortable for someone to cope with.

Hiccups can be caused by tablets for indigestion but can also be made worse by some types of chemotherapy.

We’d encourage your husband to get back in touch with his GP or hospital team. They may be able to work out what the main cause of the hiccups is likely to be and the best way to manage them.

This information also gives hints and tips about the best way to cope with them.  

Your husband may also find it helps to share his experiences with others who have had similar symptoms. Our lung cancer group on our online community offers this type of support and can be invaluable at times like this.

I hope this helps. Please don’t hesitate to get back in touch if you have any further questions. Best wishes, Kelly (Macmillan Information Nurse Specialist)